Maine, 2005

Lightning Strike in Maine, June 10, 2005

June 10, 2005 · NWS GYX · 1 event in 1 county or zone

Lightning ignited a blaze in a commercial building in Falmouth. With the quick response from firefighters, damage was reportedly confined to the outside of the building.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning ignited a blaze in a commercial building in Falmouth. With the quick response from firefighters, damage was reportedly confined to the outside of the building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 10, 1:00 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 10, 1:00 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
200 PM EDT FRI JUN 10 2005

.SHORT TERM (TODAY THROUGH SATURDAY)...
SURFACE BOUNDARY IN PLACE OVER THE NORTHERN PORTION OF CWA THIS
AFTERNOON WILL BE THE PRIMARY FOCUS OF WEATHER IN THE SHORT TERM.
THUNDERSTORMS ALREADY FIRING ALONG THIS BOUNDARY. PRIMARY THREAT
FROM THESE STORMS WILL BE HAIL AND GUSTY WINDS. STORMS SHOULD
DIMINISH RATHER QUICKLY AFTER SUNSET. SOME OF THESE STORMS COULD BE
ON THE VERGE OF GOING SEVERE. AFTER STORMS SHUTDOWN...QUICK
RADIATIONAL COOLING WILL CAUSE WIDESPREAD FOG TO DEVELOP. ALTHOUGH
NOT AN EXACT REPEAT...SATURDAY WILL BE SIMILAR TO TODAY. EXPECT FOG
TO BURN OFF BY MID TO LATE MORNING WITH THE POSSIBILITY OF
AFTERNOON SHOWERS AND THUNDERSTORMS. THUNDERSTORMS SHOULD NOT BE AS
STRONG AS TODAY.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
TRIPLE H WEATHER (HAZY/HOT/HUMID) CONTINUES THROUGH THE WEEKEND
COURTESY OF A SUMMERTIME BERMUDA HIGH.  LOOKS LIKE HUMID DAYS WITH
HIGHS IN THE 80S AND CHANCE SHOWERS/THUNDERSTORMS ESPECIALLY
AFTERNOON/ EVENING TIME FRAME.  SUMMER ENDS ABOUT MONDAY NIGHT AS
PATTERN SHIFT BEGINS...TAKING US BACK TO A MUCH COOLER/WETTER
REGIME (DARE I SAY MORE REMINISCENT OF OF THIS PREVIOUS MAY).
DAYTIME HIGHS DROP BACK DOWN TO THE 60S WITH CHANCE RAIN OR
SHOWER ACTIVITY.  ALL THIS COURTESY OF A LONG WAVE TROUGH
SCENARIO THAT SETS UP THROUGH AT LEAST NEXT WEEKEND.

&&

.AVIATION...
VFR/MVFR CONDITIONS TO PREVAIL THIS AFTERNOON. WIDESPREAD FOG
EXPECTED TO FORM TONIGHT WITH IFR/LIFR CONDITIONS DEVELOPING BY
MIDNIGHT.

&&

.MARINE...
SOUTHERLY WINDS SHOULD REMAIN BELOW SCA CRITERIA. SEAS SHOULD ALSO
REMAIN BELOW 5 FEET...SO WILL DROP THE SCA. FOG WILL REDUCE
VISIBILITY TO LESS THAN A MILE BY MORNING.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 10, 4:46 AM EST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
546 AM EDT FRI JUN 10 2005

MEZ007>009-012>014-018>028-NHZ001>010-013-014-110945-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
546 AM EDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN
FRANKLIN...SOMERSET...NORTHERN KENNEBEC AND EXTREME NORTHERN WALDO
COUNTIES IN MAINE. THE MAIN THREAT ASSOCIATED WITH THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 10, 3:13 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
413 PM EDT FRI JUN 10 2005

NHZ005>010-013-102212-
BELKNAP NH-INTERIOR ROCKINGHAM NH-MERRIMACK NH-SOUTHERN CARROLL NH-
SOUTHERN GRAFTON NH-STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...CLAREMONT...CONCORD...DERRY...DOVER...
DURHAM...EXETER...FRANKLIN...HENNIKER...LACONIA...LEBANON...
MEREDITH...MOULTONBOROUGH...NEW LONDON...NORTHWOOD...OSSIPEE...
PLYMOUTH...ROCHESTER AND SALEM
413 PM EDT FRI JUN 10 2005

...SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN NEW
HAMPSHIRE THROUGH 600 PM...

LOOK FOR SCATTERED STRONG THUNDERSTORMS TO AFFECT SOUTHER NEW
HAMPSHIRE THROUGH THE REMAINDER OF THE AFTERNOON. AS THE STRONGEST
STORMS AFFECT NEW HAMPTON...CORNISH...NEW LONDON AND LOUDON...EXPECT
WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL...AS WELL AS FREQUENT
CLOUD TO GROUND LIGHTNING.

IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN MAY FALL IN LESS
THAN 45 MINUTES IN STRONGER STORMS. THIS MUCH RAIN WILL RESULT IN
LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES ON SMALL STREAMS
AND CREEKS.

HAYES
Special weather statement, Jun 10, 3:47 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
447 PM EDT FRI JUN 10 2005

NHZ004-006-102247-
NORTHERN CARROLL NH-SOUTHERN CARROLL NH-
INCLUDING THE CITIES OF...CONWAY...MOULTONBOROUGH AND OSSIPEE
447 PM EDT FRI JUN 10 2005

...SHOWERS AND STRONG THUNDERSTORMS WILL PRODUCE GUSTY WINDS...HAIL
AND VERY HEAVY RAINS OVER CARROLL COUNTY THROUGH 630 PM...

STRONG THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 45 MPH...PEA TO
MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ACROSS
MOULTONBOROUGH...BRIDGEWATER...WOLFEBORO AND TUFTONBOROUGH BETWEEN
450 PM AND 520 PM.

IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN IS POSSIBLE IN
THESE STORMS. THIS MUCH RAIN WILL PRODUCE STREET FLOODING...AS WELL
AS SHARP RISES ON SMALL CREEKS AND STREAMS.

HAYES
Special weather statement, Jun 10, 4:00 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
500 PM EDT FRI JUN 10 2005

NHZ005-102359-
SOUTHERN GRAFTON NH-
INCLUDING THE CITIES OF...LEBANON AND PLYMOUTH
500 PM EDT FRI JUN 10 2005

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GRAFTON COUNTY THROUGH
600 PM...

WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL...AND FREQUENT
LIGHTNING WILL ACCOMPANY STRONG STORMS AS THEY CROSS
HANOVER...LEBANON AND ENFIELD THROUGH 530 PM.

AS THE STORMS CROSS CANAAN AND ALEXANDRIA BETWEEN 515 PM AND 545
PM...EXPECT UP TO ONE AND ONE-HALF INCHES OF RAIN IN LESS THAN AN
HOUR. THIS MAY RESULT IN LOCALIZED FLOODING...AS WELL AS SHARP RISES
ON STREAMS AND CREEKS.

HAYES
Local storm report, Jun 10, 4:24 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
524 PM EDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     MOSCOW                  45.07N 69.89W
06/10/2005                   SOMERSET           ME   AIRPLANE PILOT

            TREES DOWN

0325 PM     TSTM WND DMG     SKOWHEGAN               44.76N 69.72W
06/10/2005                   SOMERSET           ME   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

&&

HAYES
Special weather statement, Jun 10, 4:45 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
545 PM EDT FRI JUN 10 2005

MEZ018>020-023>025-102344-
ANDROSCOGGIN ME-COASTAL CUMBERLAND ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR YORK ME-SAGADAHOC ME-
INCLUDING THE CITIES OF...ALFRED...AUBURN...BATH...BIDDEFORD...
BRIDGTON...BRUNSWICK...KITTERY...LEWISTON...MECHANIC FALLS...
NAPLES...NORTH WINDHAM...PORTLAND...SANFORD...SOUTH PORTLAND...
TOPSHAM...TURNER AND WESTBROOK
545 PM EDT FRI JUN 10 2005

...STRONG THUNDERSTORMS WILL AFFECT YORK...CUMBERLAND AND SAGADAHOC
COUNTIES WITH GUSTY WINDS...HEAVY RAIN AND HAIL...

LOOK FOR A LINE OF STRONG THUNDERSTORMS TO AFFECT EASTERN CUMBERLAND
COUNTY THROUGH 610 PM. WIND GUSTS TO 45 MPH...PEA SIZED HAIL AND
FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS AS THEY PASS
POWNAL...YARMOUTH....FREEPORT AND FALMOUTH.

OTHER STRONG THUNDERSTORMS WILL AFFECT NAPLES...RAYMOND...LIMINGTON
AND GORHAM WITH GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAINS BETWEEN
545 PM AND 630 PM.

HAYES
Special weather statement, Jun 10, 5:19 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
619 PM EDT FRI JUN 10 2005

NHZ007>010-013-014-110018-
BELKNAP NH-COASTAL ROCKINGHAM NH-INTERIOR ROCKINGHAM NH-MERRIMACK NH-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...CLAREMONT...CONCORD...DERRY...DOVER...
DURHAM...EXETER...FRANKLIN...HAMPTON...HENNIKER...LACONIA...
MEREDITH...NEW LONDON...NORTHWOOD...PORTSMOUTH...ROCHESTER AND SALEM
619 PM EDT FRI JUN 10 2005

...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN NEW
HAMPSHIRE THROUGH 800 PM...

SHOWERS AND SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN
NEW HAMPSHIRE DURING THE EVENING HOURS. AS THE STRONGEST STORMS PASS
LEW LONDON...LOUDON AND STRAFFORD...EXPECT BRIEF WIND GUSTS TO 45
MPH...PEA SIZED HAIL...AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING.

IN ADDITION...THESE STORMS MAY PRODUCE UP TO ONE AND ONE-HALF INCHES
OF RAIN IN LESS THAN 45 MINUTES. THIS COULD RESULT IN LOCALIZED
STREET FLOODING...AS WELL AS SHARP RISES ON SMALL STREAMS AND CREEKS.

HAYES

The radar

The Portland,ME radar (KGYX), 11 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cumberland

When
June 10, 5:30 PM EST
Where
Cumberland County, Falmouth
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471069.